Nebraska, 2007

Flash Flooding and Flooding in Nebraska, August 23 to 24, 2007

August 23 to 24, 2007 · NWS OAX · 9 events in 6 counties and zones

For the second day in a row early morning thunderstorms dropped heavy rain over sections of northeast Nebraska. 34 inches of rain fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

For the second day in a row early morning thunderstorms dropped heavy rain over sections of northeast Nebraska. The heavy rain brought 2 day totals, August 22nd and 23rd, to over 4 inches in places, including Norfolk where 4.34 inches of rain fell. The thunderstorms developed north of a stationary front that had remained over sections of eastern Nebraska that morning and for several days prior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 22, 1:29 PM CST, 14 hours 31 minutes earlier.

Area forecast discussion, Aug 22, 1:29 PM CST, 14 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT WED AUG 22 2007

.DISCUSSION...
SEVERE THUNDERSTORM AND HEAVY RAIN THREAT THROUGH FRIDAY ARE THE
PRIMARY FORECAST CONCERNS.

CONVECTION CONTINUED TO FIRE IN THE NORTHERN CWA INTO THE
AFTERNOON AFTER A SOMEWHAT BUSY EARLY MORNING OF STRONG
THUNDERSTORMS PRODUCING HAIL AND HEAVY RAIN. THIS CONVECTION IN
THE NORTH HAS PUSHED A COLD POOL SOUTH INTO THE OMAHA METRO AREA
EARLY THIS AFTERNOON WITH SCATTERED SHOWERS/STORMS FIRING ALONG
THAT. SOUTH OF THIS OUTFLOW...TEMPERATURES WERE WARMING INTO THE
LOWER 90S WITH DEW POINT NEAR 70. LATEST SPC MESOSCALE RUC DATA
SHOWED MIXED LAYER CAPES TOPPING 3000 J/KG IN SOUTHEAST NEBRASKA
WITH WEAKENING CAP. SATELLITE SHOWS CUMULUS FIELD INCREASING IN
FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. WILL WATCH THIS AREA
FOR SURFACE BASED STORM DEVELOPMENT AS THE AFTERNOON WEARS ON. IF
STORMS DO FIRE...AMOUNT OF INSTABILITY WOULD SUGGEST LARGE HAIL
THREAT. HOWEVER EFFECTIVE BULK SHEAR IS ONLY MODEST AROUND 25 TO
30 KTS...PULSE SEVERE STORMS SHOULD BE THE PRIMARY MODE. BUT LOW
LEVEL WIND SHEAR WILL BE MAXIMIZED ALONG OUTFLOW BOUNDARY WHERE
SOUTHERLY FLOW AHEAD AND EASTERLY FLOW BEHIND IT LEAD TO POCKETS
OF SUFFICIENT HELICITY TO PRODUCE A BRIEF SPIN UP UNDER A
DEVELOPING UPDRAFT.

TO THE NORTH OF THE OUTFLOW BOUNDARY/FRONT...WARM ADVECTION AHEAD
OF WEAK SHORTWAVE WILL MAINTAIN ELEVATED CONVECTION INTO THE
EVENING. COVERAGE AND INTENSITY SHOULD INCREASE AS LOW LEVEL JET
ACCELERATES AFTER DARK. THIS AREA HAS RECEIVED SEVERAL INCHES OF
RAIN OVER THE PAST SEVERAL DAYS...AND DEEP ATMOSPHERIC MOISTURE
WILL REMAIN IN PLACE WITH PRECIPITABLE WATER VALUES HOVERING
AROUND 2 INCHES. ALREADY ISSUED A FLASH FLOOD WATCH FOR THE
NORTHERN HALF OF THE CWA FOR TONIGHT...AND WILL CONTINUE THAT.
QUESTION WILL BE IF ONE IS NEEDED FOR THE SOUTHERN HALF OF THE CWA
THURSDAY OR FRIDAY AS AFOREMENTIONED FRONTAL/OUTFLOW BOUNDARY STALLS
JUST SOUTH OF THE AREA.

RAIN WILL GRADUALLY MOVE TO THE EAST THURSDAY MORNING...LEAVING
FRONTAL BOUNDARY OVER THE SOUTHERN CWA. SUBSIDENCE IN WAKE OF
MORNING CONVECTION SHOULD HOLD OFF MOST OF THE PRECIPITATION
THROUGH THE AFTERNOON...WITH CHANCES INCREASING THURSDAY NIGHT AS
APPROACHING SHORTWAVE INDUCES ISENTROPIC UPGLIDE OVER FRONTAL
BOUNDARY. AGAIN HEAVY RAIN IS POSSIBLE WITH LARGE HAIL A MINOR
THREAT.

FRONT WILL GRADUALLY MAKE A SOUTHERLY PUSH DURING THE DAY FRIDAY
LEAVING THE SOUTHERN CWA WITH THE BEST CHANCE FOR OVERRUNNING
PRECIPITATION. HAVE KEPT CHANCES GOING AS FAR NORTH AS NORTHEAST
NEBRASKA FOR NOW...BUT THAT MAY BE A BIT PESSIMISTIC. THEN
LINGERING PRECIP IN THE SOUTH FRIDAY NIGHT SHOULD BE THE END OF
THE RAIN FOR THE WEEKEND. THE NEXT CHANCE FOR RAIN WILL COME
NEXT WEEK...MOST LIKELY TUESDAY...AS ANOTHER FRONTAL BOUNDARY
DROPS INTO THE AREA.

TEMPERATURES THROUGH FRIDAY WILL BE AFFECTED GREATLY BY
CLOUDS/PRECIP. TEMPS THIS AFTERNOON ARE HOLDING IN THE MID 60S
UNDER THE CLOUDS...AND A SIMILAR REGIME IS EXPECTED THURSDAY AND
MAYBE EVEN FRIDAY. IN FACT ETA MOS GUIDANCE HAS A HIGH OF 71 FOR
OMAHA ON FRIDAY. HAVE NOT GONE THIS COOL...BUT HIGHS IN THE 70S
LOOK LIKELY IN NORTHEAST NEBRASKA THURSDAY AND MUCH OF THE CWA ON
FRIDAY. SOMEWHAT DRIER AIR WILL ALSO SPREAD SOUTH BEHIND THE
FRONT...PUSHING DEW POINTS AT LEAST INTO THE LOWER 60S IF NOT 50S.
MORNING LOWS COULD MIMIC THESE DEW POINT TEMPS BY SATURDAY MORNING
IF WE CAN GET RID OF THE CLOUD COVER. WARMING TREND SATURDAY
THROUGH MONDAY OR TUESDAY AHEAD OF THE NEXT FRONT SHOULD PUT TEMPS
BACK INTO THE LOWER 90S.

&&

.AVIATION...
WITH OUTFLOW BOUNDARY TO THE SOUTH OF ALL TAF SITES...COOLER
EASTERLY FLOW WILL PROMOTE AREAS OF LOW CLOUDS...ESPECIALLY WHEN
COMBINED WITH EXPECTED RAINFALL. WILL LIKELY SEE PATCHY IFR
CONDITIONS OUTSIDE OF THUNDERSTORMS THROUGH 18Z THURSDAY. HOWEVER
THUNDERSTORMS SHOULD BE WIDESPREAD IN KOFK AREA THROUGH THE
PERIOD...AND BECOME MORE WIDESPREAD AT KLNK AND KOMA BEFORE 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ011-012-
     015>018-030>034-042>045.

IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ043-055-056.

&&

DERGAN/FOBERT
Hazardous weather outlook, Aug 22, 9:50 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1050 PM CDT WED AUG 22 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231800-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1050 PM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...OVERNIGHT AND THURSDAY

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 AM FOR ALL OF NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.

THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS ACROSS
MUCH OF EASTERN NEBRASKA AND SOUTHWESTERN IOWA. HEAVY RAIN IS
POSSIBLE WITH THESE THUNDERSTORMS. RECENT HEAVY RAINS HAVE ALREADY
SATURATED THE GROUND IN SOME AREAS AND ANY ADDITIONAL RAINFALL
WILL RUNOFF TO ALREADY SWOLLEN CREEK BEDS AND LOW LYING AREAS.

A FRONTAL BOUNDARY EXTENDING ACROSS THE KANSAS AND NEBRASKA BORDER
WILL REMAIN DRAPED ACROSS THE AREA AND WILL BE THE FOCUS FOR
CONTINUED THUNDERSTORM DEVELOPMENT. AS A LOW LEVEL JET MOVES INTO
THE REGION OVERNIGHT...THUNDERSTORMS ARE EXPECTED TO CONTINUE
WELL NORTH OF THIS BOUNDARY ACROSS MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY...ESPECIALLY ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE URGED TO CALL IN HEAVY RAINFALL AMOUNTS AND ANY
REPORTS OF FLOODING.

GRIFFIS

In the hours before

Local storm report, Aug 22, 10:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1106 PM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       WILBER                  40.48N 96.96W
08/22/2007  M1.61 INCH       SALINE             NE   EMERGENCY MNGR

1100 PM     HEAVY RAIN       4 W WILBER              40.48N 97.04W
08/22/2007  M1.75 INCH       SALINE             NE   EMERGENCY MNGR

1100 PM     HEAVY RAIN       TOBIAS                  40.42N 97.34W
08/22/2007  M1.35 INCH       SALINE             NE   EMERGENCY MNGR

1100 PM     HEAVY RAIN       FRIEND                  40.65N 97.28W
08/22/2007  M1.91 INCH       SALINE             NE   EMERGENCY MNGR

1100 PM     HEAVY RAIN       CRETE                   40.63N 96.96W
08/22/2007  M1.42 INCH       SALINE             NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Aug 22, 10:31 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1131 PM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY RAIN       2 W PACIFIC JUNCTION    41.02N 95.84W
08/22/2007  M1.20 INCH       MILLS              IA   TRAINED SPOTTER

&&

DEWALD
Local storm report, Aug 22, 11:32 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1232 AM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             7 S DECATUR             41.91N 96.25W
08/22/2007  E1.75 INCH       BURT               NE   PUBLIC

            HEAVY RAIN WITH 2.00 INCHES IN 60 MINUTES.

0755 AM     HAIL             2 E ONAWA               42.03N 96.05W
08/22/2007  E0.88 INCH       MONONA             IA   LAW ENFORCEMENT

0840 AM     HAIL             3 N THURSTON            42.22N 96.70W
08/22/2007  M0.88 INCH       THURSTON           NE   EMERGENCY MNGR

            ALSO 50 MPH WINDS

0950 AM     HAIL             4 SW ELGIN              41.94N 98.14W
08/22/2007  E0.75 INCH       ANTELOPE           NE   PUBLIC

0440 PM     HEAVY RAIN       NORFOLK                 42.03N 97.42W
08/22/2007  M2.62 INCH       MADISON            NE   OFFICIAL NWS OBS

0440 PM     FLASH FLOOD      MADISON                 41.83N 97.46W
08/22/2007                   MADISON            NE   LAW ENFORCEMENT

            NO MAIN ROADS CLOSED AT THIS TIME...BUT NUMEROUS COUNTY
            ROADS MAY HAVE PROBLEMS DUE TO THE HIGH WATER...MAINLY IN
            LOW LYING AREAS.

0440 PM     FLASH FLOOD      ALBION                  41.69N 98.00W
08/22/2007                   BOONE              NE   EMERGENCY MNGR

            NO MAIN ROADS CLOSED...BUT NUMEROUS COUNTY ROADS MAY HAVE
            PROBLEMS DUE TO THE HIGH WATER...MAINLY IN LOW LYING
            AREAS.

0440 PM     FLASH FLOOD      TILDEN                  42.04N 97.83W
08/22/2007                   ANTELOPE           NE   LAW ENFORCEMENT

            WATER RISING NEAR A COUNTY ROAD ALONG HIGHWAY 275. NO
            MAIN ROADS CLOSED AT THIS TIME...BUT NUMEROUS COUNTY
            ROADS MAY HAVE PROBLEMS DUE TO THE HIGH WATER...MAINLY
            LOW LYING AREAS.

0600 PM     FLASH FLOOD      WEST POINT              41.84N 96.71W
08/22/2007                   CUMING             NE   LAW ENFORCEMENT

            HIGH WATER AFFECTING MANY COUNTY ROADS...MAINLY IN LOW
            LYING AREAS.

0635 PM     HAIL             5 NW MURRAY             40.97N 96.00W
08/22/2007  E0.75 INCH       CASS               NE   PUBLIC

0715 PM     HAIL             6 NW FAIRBURY           40.20N 97.26W
08/22/2007  E0.75 INCH       JEFFERSON          NE   EMERGENCY MNGR

            OCCURRED IN POWELL.

1100 PM     HEAVY RAIN       CRETE                   40.63N 96.96W
08/22/2007  M1.42 INCH       SALINE             NE   EMERGENCY MNGR

1100 PM     HEAVY RAIN       FRIEND                  40.65N 97.28W
08/22/2007  M1.91 INCH       SALINE             NE   EMERGENCY MNGR

1100 PM     HEAVY RAIN       TOBIAS                  40.42N 97.34W
08/22/2007  M1.35 INCH       SALINE             NE   EMERGENCY MNGR

1100 PM     HEAVY RAIN       4 W WILBER              40.48N 97.04W
08/22/2007  M1.75 INCH       SALINE             NE   EMERGENCY MNGR

1100 PM     HEAVY RAIN       WILBER                  40.48N 96.96W
08/22/2007  M1.61 INCH       SALINE             NE   EMERGENCY MNGR

1130 PM     HEAVY RAIN       2 W PACIFIC JUNCTION    41.02N 95.84W
08/22/2007  M1.20 INCH       MILLS              IA   TRAINED SPOTTER

&&

CHERMOK

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Wayne

When
August 23, 4:00 AM CST to 7:00 AM CST
Where
Wayne County, 3 mi SE of Wayne to 9 mi SE of Wayne
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.199, -96.979

Portions of Wayne county received unofficially up to 8 inches of rain over a several day period that ended Thursday morning 8/23. The heavy rain during the early morning hours of 8/23 caused flash flooding across at least 3 county roads in the southeast portion of the county. The flooding resulted in closure of the roads into the afternoon hours. The flooding affected mainly agricultural lowlands, but some gravel was washed out on county roads.

Flash Flood, Cuming

When
August 23, 5:00 AM CST to 7:00 AM CST
Where
Cuming County, 5 mi E of Wisner
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.980, -96.833

Heavy rain caused Plum Creek to flood across county road link 20a and also several gravel roads in the area.

Flood, Platte

When
August 23, 5:45 AM CST to 5:45 PM CST
Where
Platte County, Humphrey to 2 mi N of Creston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.680, -97.500

Several days of heavy rain caused Tracy Creek to flood some county roads from around Humphrey to near Creston. A few other creeks in the area also flooded some farm fields and other county roads.

Flash Flood, Cuming

When
August 23, 6:03 AM CST to 8:03 AM CST
Where
Cuming County, 5 mi SW of West Pt
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
41.779, -96.789

Heavy rain pushed most small streams out of their banks flooding fields and a few county roads in the Monterey area.

Flood, Colfax

When
August 23, 7:00 AM CST to August 24, 8:00 AM CST
Where
Colfax County, Clarkson to Leigh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.720, -97.130

Heavy rain over several days caused a few small creeks in northern Colfax county to flood farm fields and several county roads. Most of the flooding was near Highway 91, although the highway itself was not flooded.

Flash Flood, Stanton

When
August 23, 7:45 AM CST to 8:45 AM CST
Where
Stanton County, 8.29 mi SE of Stanton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.865, -97.116

Heavy rain caused flash flooding across Highways 15 and 32 near their junction, prompting their closure.

Flash Flood, Thurston

When
August 23, 7:45 AM CST to 8:45 AM CST
Where
Thurston County, 0.86 mi SW of Pender
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.111, -96.712

Heavy rain caused flash flooding across the jct of Highways 9 and 16 near Pender.

Flood, Cuming

When
August 23, 9:45 AM CST to August 24, 12:45 AM CST
Where
Cuming County, West Pt
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.830, -96.720

Several days of heavy rain caused the Elkhorn River near West Point to flood. The river at West Point reached a 13 foot crest around 3 pm CDT on 8/23/07, flood stage is 12 feet. The river at West Point was above flood stage from around 1045 am on the 23rd until 145 am on the 24th. The flooding affected mainly agricultural lowlands.

Flood, Stanton

When
August 23, 2:30 PM CST to 7:00 PM CST
Where
Stanton County, 3 mi NW of Pilger to 3 mi NE of Pilger
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.051, -97.091

Several days of heavy rain flooded some county roads along Sand Creek near Pilger.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51705, 43614, 43650, 43615, 43651, 43616, 43617, 43654, 43652.